MAUDE Adverse Event Report: ABBOTT MOLECULAR, INC. ABBOTT M2000RT INSTRUMENT; CLINICAL SAMPLE CONCENTRATOR

ABBOTT MOLECULAR, INC. ABBOTT M2000RT INSTRUMENT; CLINICAL SAMPLE CONCENTRATOR
Catalog Number 09K15-01
Medical Device Problem Code Fire (1245)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 03/02/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
An elevated complaint investigation is in process.
 
Event or Problem Description
The abbott m2000 realtime system is intended for use in performing nucleic acid testing in clinical laboratories.It is comprised of the abbott m2000sp and abbott m2000rt instruments.The abbott m2000sp is an automated system for performing sample preparation for nucleic acid testing.The abbott m2000rt is an automated system for performing fluorescence-based pcr to provide quantitative and qualitative detection of nucleic acid sequences.Customer reported they smelled something burnt from an un-known source and called the house electrician.When he arrived a few minutes later there was lots of smoke coming out of the m2000rt instrument and shortly after they saw flames as well from the heater block area while it was running.They used a fire extinguisher and killed the flames.The customer unplugged the instrument from the power socket and the smoke formation stopped.No one was injured and there was no visible damage external to the m2000rt instrument.Engineer was dispatched.An elevated complaint investigation has been opened to address this issue.According to the current version of adverse event reporting procedure, am23-01-002, this issue meets the criteria for an mdr "always reportable" event for visible smoke and fire.No patient was involved, the observation was made by a user who confirmed there were no injuries.
 
Additional Manufacturer Narrative
A new m2000rt instrument system has been installed at the customer site.Investigation into this event is still underway.To-date, the following has been included within the investigation: a search of our complaint management system for the m2000rt instrument system over the past two years was completed and showed that only the complaint ticket associated with this mdr was related to evidence of smoke/fire observed external to the m2000rt instrument system.Further complaint history review dating back to 2006 was completed and no additional complaints have been received related to external smoke/fire associated with the m2000rt instrument system.A review of internal nonconformance and capa investigation records over the past two years indicates there were no records for smoke or fire observed external to the m2000rt instrument system.Further review dating back to 2006 was completed and there have been no non-conformance or capa records related to external smoke/fire associated with the m2000rt instrument.A review of the service history for the impacted instrument serial number identified no other tickets that were related to evidence of smoke or fire on this instrument.The review of all tickets did not indicate a systemic m2000rt instrument system performance issue.A review of the m2000rt operations manual verified that the m2000rt instrument system is certified to u.S, canadian, and european safety standards.A timeline of events occurring on (b)(6) 2018 with the m2000rt instrument (sn (b)(4)) was compiled based on a combination of the instrument log file analysis and activity comments associated with complaint (b)(4).The timeline indicates that the instrument performed an expected 59°c soak for reverse transcriptase and then started to ramp up to the 95°c set point for the first thermal cycle.The block never reached a 95°c set point.The peak temperature of 79.1°c occurred approximately seven minutes before the power cord was pulled on the instrument.Thermo fisher and abbott molecular continue to investigate.The preliminary investigation results indicate that the m2000rt instrument circuitry demonstrated compliance with (b)(4).Therefore, no corrective actions are planned at this time, pending further investigation.
 
Additional Manufacturer Narrative
Correction to describe event or problem for order of events at customer site - the customer disconnected the m2000rt instrument system power cord from the power outlet and noted the smoke stopped.The fire extinguisher in the lab was used to put out any remaining smoke and flame.Summary of complaint investigation: a new m2000rt instrument system has been installed at the customer site.Investigation into this event has been completed.Investigation into this complaint included complaint history review, quality data review, service history review, returned instrument evaluation and engineering controls evaluation.A search of our complaint management system for the m2000rt instrument system over the past two years was completed and showed that only the complaint ticket associated with this mdr was related to evidence of smoke/fire observed external to the m2000rt instrument system.Further complaint history review dating back to 2006 was completed and no additional complaints have been received related to external smoke/fire associated with the m2000rt instrument system.Thermofisher additionally reported no history of a similar complaint of their instruments (which share similar components with the m2000rt instrument) from 2009 to 2018.A review of internal nonconformance and capa investigation records over the past two years indicates there were no records for smoke or fire observed external to the m2000rt instrument system.Further review dating back to 2006 was completed and there have been no non-conformance or capa records related to external smoke/fire associated with the m2000rt instrument.A review of the service history for the impacted instrument serial number identified no other tickets that were related to evidence of smoke or fire on this instrument.The review of all tickets did not indicate a systemic m2000rt instrument system performance issue.A review of the m2000rt operations manual verified that the m2000rt instrument system is certified to u.S, canadian, and european safety standards.A timeline of events occurring on (b)(6) 2018 with the m2000rt instrument (sn (b)(4)) was compiled based on a combination of the instrument log file analysis and activity comments associated with complaint ticket (b)(4).The timeline indicates that the instrument performed an expected 59°c soak for reverse transcriptase and then started to ramp up to the 95°c set point for the first thermal cycle.The block never reached a 95°c set point.The peak temperature of 79.1°c occurred approximately seven minutes before the power cord was pulled on the instrument.The supplier, thermofisher, failure analysis investigation concluded the heatsink fan (contained within the block drive component of the m2000rt) as the most likely source of the fire.The circuitry function was tested by thermofisher and verified to be intact and failing safe.Engineering evaluation of the circuitry demonstrated compliance with iec/en (b)(4).Engineering controls evaluation: the engineering controls for the prevention of the spread of fire outside of the instrument identified as part of the design of the m2000rt instrument system meet the requirements of iec/en (b)(4).Compliance with the iec/en (b)(4) requirement is demonstrated by utilizing limited energy circuits, required flammability ratings for non-metallic materials and enclosures as part of the design of the instrument.The m2000rt instrument has the following engineering controls in place: the heatsink fan control circuit meets the iec/en (b)(4) requirements for a limited energy circuit.The non-metallic heatsink fan, front enclosure and front door of the m2000rt instrument have highest flammability rating of v-0, indicating the highest protection against the spread of fire.The metal and non-metallic components of the m2000rt instrument system's enclosure meet the requirements defined in clause 9 of iec/en (b)(4) for the prevention of the spread of fire outside of the instrument.The customer reported when they disconnected the m2000rt instrument system power cord from the power outlet, the smoke stopped.This is evidence that the flammability engineering controls defined above operated as designed.Additionally, evaluation of the circuitry and engineering controls in the m2000rt instrument system indicates the fire would have self-extinguished and prevented spread of fire outside of the instrument as designed if customer intervention had not occurred.Based on the results of the investigation, it is concluded that the reported event met the requirements of m2000 product design requirements and, therefore, clause 9 of safety standard iec/en (b)(4).No product deficiency was identified for the heatsink fan, m2000rt instrument, serial (b)(4), or the m2000rt instrument systems, list number 09k15-01.Therefore, no corrective actions are planned.
 
Event or Problem Description
The abbott m2000 realtime system is intended for use in performing nucleic acid testing in clinical laboratories.It is comprised of the abbott m2000sp and abbott m2000rt instruments.The abbott m2000sp is an automated system for performing sample preparation for nucleic acid testing.The abbott m2000rt is an automated system for performing fluorescence-based pcr to provide quantitative and qualitative detection of nucleic acid sequences.Customer reported they smelled something burnt from an un-known source and called the house electrician.When he arrived a few minutes later there was lots of smoke coming out of the m2000rt instrument and shortly after they saw flames as well from the heater block area while it was running.The customer disconnected the m2000rt instrument system power cord from the power outlet and noted the smoke stopped.The fire extinguisher in the lab was used to put out any remaining smoke and flame.No one was injured and there was no visible damage external to the m2000rt instrument.Engineer was dispatched.An elevated complaint investigation has been opened to address this issue.According to the current version of adverse event reporting procedure, am23-01-002, this issue meets the criteria for an mdr "always reportable" event for visible smoke and fire.No patient was involved, the observation was made by a user who confirmed there were no injuries.
 
Additional Manufacturer Narrative
On june 26th, the following information was included or updated within the abbott molecular quality system in response to fda questions on supplemental mdrs for 3005248192-2018-00003.Therefore supplemental report is being provided to update the manufacturer's narrative to include those additional elements.As part of instrument and spare parts release testing prior to distribution, thermofisher (instrument manufacturer), performs testing of each block drive assembly, of which the fan assembly is a component.The testing cycles the assembly to simulate a customer run which includes ramping the block temperature up and down between 35°c and 95°c.Thermofisher also provided evidence that the heatsink fan manufacturer has not experienced any cases of fire on the part in question.

Brand Name
ABBOTT M2000RT INSTRUMENT
Common Device Name
CLINICAL SAMPLE CONCENTRATOR
Manufacturer (Section D)
ABBOTT MOLECULAR, INC.
1300 e. touhy ave.
des plaines IL 60018 3315
MDR Report Key7361667
Report Number3005248192-2018-00003
Device Sequence Number173615
Product Code JJH
UDI-Device Identifier00884999031814
UDI-Public00884999031814
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K092705
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/23/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue Number09K15-01
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/21/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 03/02/2018
Supplement Date Received by Manufacturer04/30/2018
05/18/2018
06/26/2018
Initial Report FDA Received Date03/22/2018
Supplement Report FDA Received Date05/02/2018
05/23/2018
07/23/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1